Posted by: Sahara | 2008/09/09


Hi Doc

I am 33 year old female. On Friday whilst talking to my husband I felt a bald patch at the base of my head. It is a little bigger than a R5 coin. This freaked me out terribly. I went to the doctor on Saturday and he mentioned that I have a classic case of alopecia.

1. My first question is what caused this.
2. What are the chances of it spreading.
3. What treatment can be used to speed up hair growth and stop the bald patches from spreading.

I also have an underactive thyroid and I take 2 x 0.01 mg of Eltroxin daily. However in July whilst I was on leave I neglected to take my tablets. Do you think this could of contributed to alopecia.

My doctor took blood sample to check for diabetes as well auto immune deficieny.

Please help as I am now totally depressed with having this bald patch. I have long hair and it is noticebal. I cannot stop crying when I look at this bald patch. My doctor has since friday put me on Urbanol to calm me down. He also gave me MAXADERM cream to apply to the bald patch. He also gave me alot of vitamins to take ie. Iron tablets, folic acid and another red tablet to which I do not know the name.

Please help doc as I am now totally depressed.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Dear Sahara
Alopecia is not caused by omitting your Eltroxin. It is often caused by an autoimmune reaction ( antibodies against your own tissue) Your doctor has been doing the right thing but it may help if a dermatologist inject cortisone into the area.
Dr Bets

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.